Lexapro and Weight Loss
A very rare side effect of Lexapro (Escitalopram) is weight loss. Roughly 1% of patients using Lexapro for treatment of depression suffer from this side effect.
Why do Some People Lose Weight with Lexapro?
As it is extremely rare that people lose weight with Lexapro treatment, it is difficult to determine the cause. In some studies, the percentage of people who lost weight with the treatment did not significantly differ from those of the control group. This means that Lexapro may not be the actual cause of weight loss.
Some people suffering from depression find they experience a decrease appetite and this may be the true cause of weight loss with this treatment. It is possible that the adjustment of serotonin levels in the brain can affect appetite, and this may play a part.
Talk to Your Doctor
If weight loss begins to occur, and if weight loss is not a positive side effect for your condition, contact your prescribing physician. In some cases, the dosage of Lexapro may need to be adjusted.
Do not self-adjust medication as physicians need to be sure there is enough medication being taken to ensure treatment for depression is not affected. Your doctor may review your habits to see if weight loss is occurring as a likely result of the drug treatment, or if interactions between other drugs being taken are the likely cause.
Lexapro and Weight Loss – Ways to Manage
If Lexapro is still the best treatment option but weight loss continues, attempting to alter your diet may help to slow or stop weight loss. Lexapro is a selective serotonin reuptake inhibitor (SSRI) and serotonin in the brain is closely associated with hunger. Often if hungry, the levels of serotonin in the brain are low, making people crave carbohydrates. If being treated with Lexapro, it is possible that the serotonin levels, and their resulting cravings with food, are being affected. Ensure you are eating a healthy, balanced diet, and that a minimum of 50% of your caloric intake is attributable to carbohydrate dense foods.
Lexapro and weight loss may not be considered a negative side effect depending on individual tolerance for weight loss. In the case of anything significant, it is important to contact your prescribing physician to ensure a thorough review of your medical history.